Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 11, 2011, 4:09 PM CDT for Menominee County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2011, 4:09 PM CDT (21:09 UTC)
- Expired
- May 11, 2011, 5:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Menominee County, MI
The radar
The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:49 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 11, 2:49 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 349 PM EDT WED MAY 11 2011 .SYNOPSIS... WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROUGH OVER THE CNTRL/SRN ROCKIES AND A DOWNSTREAM RIDGE FROM THE GULF TO THE CNTRL GREAT LAKES. SEVERAL SHORTWAVES WERE EMBEDDED IN THE SW FLOW FROM THE SRN PLAINS TO THE WRN GREAT LAKES. A SHRTWV OVER SE MN SUPPORTED A CLUSTER OF SHRA/TSRA OVER NW WI WHILE ANOTHER SHRTWV OVER NRN MO SUPPORTED ADDITIONAL TSRA OVER SRN IA. AT THE SFC...A COLD FRONT EXTENDED FROM NW ONTARIO THROUGH ERN MN TO LOW OVER THE SE CORNER MN. A WARM FRONT EXTENDED TO THE EAST INTO SRN WI. VIS LOOP INDICATED CLEARING OVER MUCH OF WRN UPPER MI EARLY THIS AFTERNOON AHEAD OF THE NEXT BATCH OF PRECIP. EVEN THOUGH TEMPS HAD RECOVERED INTO THE 60S AND LOWER 660S WITH DEWPOINTS INTO THE MID 50S...THE NW WI TSRA WERE ELEVATED. && .SHORT TERM...TONIGHT AND THURSDAY EXPECT THAT THE INITIAL BATCH OF SHRA/TSRA OVER NW WI WILL LIFT NNE INTO WRN UPPER MI LATE THIS AFTERNOON AND EARLY EVENING. WITH AMPLE MUCAPE AVBL TO NEAR 3K J/KG TSRA WITH BRIEF HEAVY RAIN AND SMALL TO NEAR 1 INCH HAIL WILL BE POSSIBLE OVER THE SW HALF OF UPPER MI THROUGH EARLY EVENING. MDLS AS HAS BEEN THE CASE MUCH OF THIS WEEK WERE HAVING DIFFICULTY HANDLING THE INTERACTION OF CONVECTION ALONG WITH COMPACT SHRTWVS AND MESOSCALE DETAILS. EXPECT THAT THE NRN MO SHRTWV COMBINED WITH THE EASTWARD PROGRESSING FRONT WILL SUPPORT ADDITIONAL CONVECTION LATE THIS EVENING AND OVERNIGHT INTO ACRS THE CWA. HOWEVER...CONFIDENCE IS LOW WITH THE POSITION AND TIMING OF ANY HEAVIER CONVECTIVE ELEMENTS. SO...KEPT TREND OF BROAD AREA OF LIKELY POPS GRADUALLY SHIFTING TO THE NE. ELEVATED CONVECTION WITH HAIL TO NEAR 1 INCH MAY AGAIN BE POSSIBLE ALONG WITH LCLY HEAVY RAIN. AS THE FRONT MOVES THROUGH THE AREA AND THE SHRTWV LIFTS TO THE NE...ANY LINGERING SHRA/TSRA SHOULD END DURING THE MORNING. SHRA/TSRA MAY AGAIN BE POSSIBLE INTO THE SOUTH BY MID TO LATE AFTERNOON AS ANOTHER SHRTWV EMERGES FROM HE SRN PLAINS AND A SFC WAVE DEVELOPS. && .LONG TERM... MAIN FORECAST CONCERNS IN THE LONG TERM ARE PCPN CHANCES THU NIGHT THROUGH SATURDAY. WITH THE BLOCK IN PLACE ACROSS THE EASTERN CONUS...THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE WEEKEND. ALTHOUGH THE SURFACE FRONT MOVES ACROSS THE FORECAST AREA THU AFTN...ANOTHER WAVE WILL DEVELOP ALONG THE FRONT OVERNIGHT AND MOVE NE. THE LOW LEVEL JET ASSOCIATED WITH THIS WAVE IS PROGGED BY THE NAM TO BE ONLY AROUND 15KT (ALTHOUGH THE ECMWF IS STRONGER)...HOWEVER THE 850MB THERMAL GRADIENT WILL BE OVER THE AREA WHICH MAY HELP TO ENHANCE THE FRONTOGENETIC FORCING ACROSS THE AREA THU NIGHT. ALTHOUGH FORCING IS SOMEWHAT LIMITED...THE HIGH MOISTURE CONTENT OF THE AIRMASS WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCH WILL ALLOW FOR AT LEAST CHANCE POPS FOR THE ENTIRE FORECAST AREA...WITH THE HIGHEST POPS CLOSEST TO THE FRONT ACROSS THE EAST AND SOUTH CENTRAL. ALSO CONTINUED WITH THUNDER CHANCES THU NIGHT WITH STEEP 850-700MB LAPSE RATES OF AROUND 6.5 C/KM. WILL CONTINUE WITH CHANCE POPS ACROSS THE CWFA ON FRIDAY AS HEIGHT FALLS ASSOCIATED WITH THE UPPER LOW MOVING INTO THE NORTHERN PLAINS SPREADS ACROSS THE AREA. BETTER CHANCES MAY END UP BEING ACROSS THE WESTERN HALF OF THE FORECAST AREA UNDER THE DEFORMATION AXIS AND BETTER MOISTURE...HOWEVER THERE IS JUST NOT ENOUGH CONFIDENCE TO LOWER POPS BELOW CHANCE ANYWHERE ON FRIDAY OR FRIDAY NIGHT. NOT A GREAT DEAL OF FORCING OTHER THAN THE HEIGHT FALLS...BUT THE FACT THAT PRECIPITABLE WATER VALUES REMAIN NEAR 1.0 INCHES THRU FRI EVENING WOULD SUGGEST THAT THERE IS AT LEAST A SMALL CHANCE FOR SHOWERS. TRICKY FORECAST FOR SATURDAY. THE 00Z ECMWF CAME IN COMPLETELY DRY FOR SATURDAY AND EVEN INTO SUNDAY...WHILE THE GFS WAS QUITE WET WITH THE MAIN DEFORMATION AXIS REMAINING ACROSS MUCH OF THE CWFA FOR THE WEEKEND. NOW...THE 12Z ECMWF IS LOOKING QUITE SIMILAR TO THE 00Z AND 12Z GFS SOLNS WITH A WET WEEKEND...ESPECIALLY ACROSS THE SOUTH. WITH THIS IN MIND...HAVE OPTED TO INTRODUCE CHANCE POPS FOR THE SOUTH ON SATURDAY BUT KEEP THE NORTH AND EAST DRY. STILL THINK THAT THE DRY NE LOW LEVEL FLOW WILL WIN OUT AS IT IS EXPECTED TO BE EXTREMELY DRY NORTH AND EAST OF LAKE SUPERIOR BY SATURDAY. THE PATTERN REMAINS VERY BLOCKY THROUGH THE EXTENDED...SO THE WEATHER IS NOT EXPECTED TO CHANGE MUCH THRU THE PERIOD. DRY/COOL NE FLOW WILL PERSIST THRU MON-WED TIME PERIOD WITH STRONG CANADIAN HIGH PRESSURE IN CONTROL. THE ECMWF SOLN IS PREFERRED THRU THE EXTENDED WITH SURFACE RIDGING OVER MUCH OF MANITOBA AND ONTARIO BUILDING ACROSS THE UPPER GREAT LAKES BY TUESDAY. THIS STRONG NE FLOW SHOULD KEEP SUFFICIENT DRY AIR ACROSS THE AREA TO MINIMIZE PCPN CHANCES ACROSS THE REGION SUN NIGHT AS THE CLOSED LOW AND ASSOCIATED DEFORMATION ZONE DEPARTS. THE 00Z ECMWF SUGGESTS THAT THE CLOSED LOW OVER THE OHIO VALLEY WILL ROTATE NORTH WHICH ALLOWS SOME LIGHT PCPN TO MOVE INTO THE EASTERN PART OF THE FORECAST AREA BY WED. ALTHOUGH THERE IS A STRONG BLOCK IN PLACE ACROSS THE WESTERN ATLC...THE DRY ANTECEDENT AIRMASS ACROSS THE AREA WOULD SUGGEST A DRY FORECAST. WILL INCREASE CLOUDS BY THIS POINT AND WARM TEMPS SLIGHTLY TO NEAR NORMAL. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON INTO THIS EVENING. ANOTHER SHORTWAVE TROUGH APPROACHING THE AREA WILL BRING SCT/NMRS SHRA/TSRA BACK INTO UPPER MICHIGAN TONIGHT. WITH LIMITED CONFIDENCE IN TIMING/POSITION OF THE TSRA...ONLY MENTIONED CB GROUP AT THIS TIME. THE PRECIPITATION SHOULD ALSO RESULT IN MVFR CIGS/VSBY BY LATE EVENING AND DOWN TO IFR LATE TONIGHT. AS THE SHRTWV AND SHRA/TSRA EXIT THE AREA...EXPECT CONDITIONS TO IMPROVE AGAIN TO VFR BY MID TO LATE MORNING. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/... SE WINDS OF 15 TO 25 KT OVER EASTERN LAKE SUPERIOR SUPPORTED BY THE PRES GRADIENT BTWN HIGH PRESSURE OVER NE CANADA AND LOW PRES SLOWLY LIFTING NORTH THROUGH THE UPPER MISSISSIPPI VALLEY. WINDS WILL DECREASE BLO 20 KNOTS OVER THE FAR EASTERN PORTION OF THE LAKE THU AS THE LOW PRES TROUGH MOVES THROUGH LAKE SUPERIOR. AS THE TROUGH SLIDE TO THE SOUTHEAST AND HIGH PRES BUILDS TOWARD THE UPPER GREAT LAKES FROM CENTRAL CANADA...NORTHERLY WINDS UP TO 30KTS ARE EXPECTED TO DEVELOP LATE THURSDAY NIGHT AND CONTINUE INTO SATURDAY. CANADIAN HIGH PRESSURE WILL THEN BEGIN TO MOVE OVER LAKE SUPERIOR ON SUNDAY. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SYNOPSIS...JLB SHORT TERM...JLB LONG TERM...MRD AVIATION...JLB MARINE...JLB
Hazardous weather outlook, May 11, 3:14 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 414 PM EDT WED MAY 11 2011 MIZ001>007-009>014-084-085-121200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 414 PM EDT WED MAY 11 2011 /314 PM CDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN SPREAD ACROSS UPPER MICHIGAN FROM WEST TO EAST TONIGHT. A FEW OF THE STORMS COULD PRODUCE DIME SIZED HAIL AS THEY MOVES NORTHEAST AT 35 MPH. IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY THESE STORMS WITH PONDING OF WATER ON AREA ROADWAYS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER REPORTS OF HAIL OR HEAVY RAINFALL ARE ENCOURAGED. LSZ162-240>251-263>267-121200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 414 PM EDT WED MAY 11 2011 /314 PM CDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE STRONGEST STORMS CONTAINING SMALL HAIL. ANY THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-121200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 414 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE STRONGEST STORMS CONTAINING SMALL HAIL. ANY THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MRD
In the hours before
Special weather statement, May 11, 1:16 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 116 PM CDT WED MAY 11 2011 MIZ002-009-010-111945- GOGEBIC-IRON-ONTONAGON- 116 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC...IRON AND ONTONAGON COUNTIES UNTIL 245 PM CDT/345 PM EDT/... AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES WEST OF IRONWOOD TO 23 MILES EAST OF PARK FALLS TO 11 MILES WEST OF ANTIGO. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN GOGEBIC...SOUTHWESTERN ONTONAGON AND WESTERN IRON COUNTIES...INCLUDING THE CITIES OF IRONWOOD...BESSEMER...WAKEFIELD... MARENISCO...WATERSMEET...BERGLAND AND PAULDING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. RAINFALL AMOUNTS OF AN INCH IN AN HOUR ARE POSSIBLE UNDER THESE THUNDERSTORMS. THIS MAY RESULT IN PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KC
Special weather statement, May 11, 3:50 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 450 PM EDT WED MAY 11 2011 MIZ011-012-112145- DICKINSON-MENOMINEE- 350 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MENOMINEE COUNTIES UNTIL 445 PM CDT/545 PM EDT/... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF KINGSFORD TO 9 MILES NORTHWEST OF MENOMINEE. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAINFALL RATES OF UP TO 2 INCHES PER HOUR ARE ALSO POSSIBLE WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... NORWAY... FAITHORN... WALLACE... STEPHENSON... GRANITE BLUFF... RANDVILLE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MRD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:04 AM CDT | Special Marine Warning | MQT | 56 min | |
| May 11, 12:33 AM CDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 42 min |
| May 11, 12:57 AM CDT | Special Marine Warning | MQT | 63 min | |
| May 11, 1:16 AM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 44 min |
| May 11, 2:04 AM CDT | Special Marine Warning | MQT | 56 min | |
| May 11, 2:15 AM CDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 45 min |
| May 11, 2:21 AM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton, Iron, Ontonagon | 39 min |
| May 11, 2:55 AM CDT | Special Marine Warning | MQT | 95 min | |
| May 11, 3:11 AM CDT | Severe Thunderstorm Warning | MQT | Iron | 49 min |
| May 11, 8:10 AM CDT | Special Marine Warning | MQT | 80 min | |
| May 11, 8:45 AM CDT | Special Marine Warning | MQT | 90 min | |
| May 11, 4:58 PM CDT | Flash Flood Warning | MQT | Menominee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.